Opioid-Induced Constipation

Nov 03, 2020, 09:00 AM

Looking at the side effects of opioids for chronic pain management.

This edition has been supported with a grant from Kyowa Kirin donated for this purpose.

While opioids are seen as an effective treatment method for acute pain, there is an increasing debate on the efficacy of opioids when treating chronic pain conditions. One of the most common side effects of long-term opioid usage is constipation. Conditions like irritable bowel syndrome are more common in people who are living with chronic pain conditions, so better understanding of the connection between opioids and constipation is key for medical professionals currently working with chronic pain patients.

Following on from Airing Pain 123, this edition sees Paul Evans speaks to Dr Maria Eugenicos, who is a gastroenterologist at the University of Edinburgh. Dr Eugenicos starts by outlining the different conditions that are treated at her gastro-intestinal clinic and how these conditions can present. Dr Eugenicos then discusses the prevalence of opioid-induced constipation in clinical patients and how shifting treatment methods and properly educating patients on their conditions can help to improve their standard of living. 

Contributors:

  • Dr Maria Eugenicos, Senior Lecturer/Gastroenterologist at the Western General Hospital Gastroenterology Department, University of Edinburgh
  • Dr Cathy Stannard, Consultant in Pain Medicine and Pain Transformation Programme Clinical Lead for NHS Gloucestershire Clinical Commissioning Group.
 More information:

With thanks to:

  • Maggie’s Centre, a resource network designed to help cancer patients and their families – maggies.org.